Alert archive / California / Winter Storm Warnings in 2022
Winter Storm Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Nov 7, 2022, 1:13 PM PST for Riverside County, San Bernardino County, California. It took effect at Nov 8, 2022, 10:00 AM PST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 7, 2022, 1:13 PM PST (21:13 UTC)
- In effect from
- Nov 8, 2022, 10:00 AM PST
- Expired
- Nov 9, 2022, 8:56 AM PST
- In force
- 23 hr
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729 WWUS46 KSGX 072113 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 113 PM PST Mon Nov 7 2022 CAZ055-056-080515- /O.UPG.KSGX.WS.A.0004.221108T1800Z-221110T0000Z/ /O.NEW.KSGX.WS.W.0004.221108T1800Z-221110T0000Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 113 PM PST Mon Nov 7 2022 ...WINTER STORM WARNING IN EFFECT FROM 10 AM TUESDAY TO 4 PM PST WEDNESDAY... * WHAT...Heavy snow possible along with strong winds. Total snowfall accumulations of 1 to 6 inches between 6000 and 7000 feet, 6 to 12 inches between 7000 and 8000 feet with local amounts to 2 feet, and 2 to 3 feet above 8000 feet. Strong south to southwest winds of 40 to 50 mph with gusts 70 to 80 mph. * WHERE...San Bernardino County Mountains and Riverside County Mountains. * WHEN...From 10 AM Tuesday to 4 PM PST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ Schenk
6 follow-up statements
068 WWUS46 KSGX 080500 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 900 PM PST Mon Nov 7 2022 CAZ055-056-081300- /O.CON.KSGX.WS.W.0004.221108T1800Z-221110T0000Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 900 PM PST Mon Nov 7 2022 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM TUESDAY TO 4 PM PST WEDNESDAY... * WHAT...Heavy snow possible along with strong winds. Total snowfall accumulations of 1 to 6 inches between 6000 and 7000 feet, 6 to 12 inches between 7000 and 8000 feet with local amounts to 2 feet, and 2 to 3 feet above 8000 feet. Strong south to southwest winds of 40 to 50 mph with gusts 70 to 80 mph. * WHERE...San Bernardino County Mountains and Riverside County Mountains. * WHEN...From 10 AM Tuesday to 4 PM PST Wednesday. * IMPACTS...Travel could be very difficult due to reduced visibility in areas of dense fog and blowing snow. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$
900 WWUS46 KSGX 081112 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 312 AM PST Tue Nov 8 2022 CAZ055-056-082300- /O.CON.KSGX.WS.W.0004.221108T1800Z-221110T0000Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 312 AM PST Tue Nov 8 2022 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST WEDNESDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of 2 to 4 inches above 5500 feet, 4 to 8 inches from 6500 to 7500 feet, to a few feet on the highest peaks. Winds gusting as high as 70 mph. There will also be areas of dense fog with sharply reduced visibility. * WHERE...Mountains of San Bernardino and Riverside Counties. * WHEN...From 10 AM this morning to 4 PM PST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. * ADDITIONAL DETAILS...Snow levels will rise to near 8000 feet this morning, then decrease from the northwest tonight to 5500 to 6500 feet, and 4500 to 5500 feet Wednesday. For elevations below 6500 to 7000 feet, the more significant snowfall is expected for tonight into Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ 17
736 WWUS46 KSGX 082059 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 1259 PM PST Tue Nov 8 2022 CAZ055-056-090600- /O.CON.KSGX.WS.W.0004.000000T0000Z-221110T0000Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 1259 PM PST Tue Nov 8 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WHAT...Heavy snow. Total snow accumulations of 2 to 4 inches above 5500 feet, 4 to 8 inches from 6500 to 7500 feet, and 2 to 3 feet on the highest peaks. Winds gusting as high as 70 mph. There will also be areas of dense fog with sharply reduced visibility. * WHERE...San Bernardino County Mountains and Riverside County Mountains. * WHEN...Until 4 PM PST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. * ADDITIONAL DETAILS...Snow levels are above 8000 feet today. Levels will slowly fall to 7000 feet this evening, and as low as 4500 to 5000 feet Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ Schenk
860 WWUS46 KSGX 090557 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 957 PM PST Tue Nov 8 2022 CAZ055-056-091400- /O.CON.KSGX.WS.W.0004.000000T0000Z-221110T0000Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 957 PM PST Tue Nov 8 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WHAT...Heavy snow. Total snow accumulations of 2 to 4 inches above 5500 feet, 4 to 8 inches from 6500 to 7500 feet, and 2 to 3 feet on the highest peaks. Winds gusting as high as 60 mph. There will also be areas of dense fog with sharply reduced visibility. * WHERE...San Bernardino County Mountains and Riverside County Mountains. * WHEN...Until 4 PM PST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$
671 WWUS46 KSGX 091117 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 317 AM PST Wed Nov 9 2022 CAZ055-056-091800- /O.EXT.KSGX.WS.W.0004.000000T0000Z-221109T1800Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 317 AM PST Wed Nov 9 2022 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Heavy wet snow. Additional snow accumulations of up to two inches. Winds gusting as high as 65 mph. There will also be areas of dense fog. * WHERE...Mountains of San Bernardino and Riverside Counties. * WHEN...Until 10 AM PST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...Snow levels lowering to around 4500 feet. Strongest winds will be along the desert slopes of the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ 17
665 WWUS46 KSGX 091656 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 856 AM PST Wed Nov 9 2022 CAZ055-056-091800- /O.CAN.KSGX.WS.W.0004.000000T0000Z-221109T1800Z/ San Bernardino County Mountains-Riverside County Mountains- 856 AM PST Wed Nov 9 2022 ...WINTER STORM WARNING IS CANCELLED... Snow showers continue to dissipate over the mountains while winds continue to weaken, so the warning has been cancelled. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Nov 7, 9:05 AM PST, 4 hours 8 minutes earlier.
Area forecast discussion, Nov 7, 9:05 AM PST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
905 AM PST Mon Nov 7 2022
.SYNOPSIS...
A strong Pacific storm system will lead to widespread moderate to
heavy precipitation, high-elevation snow and strong winds through
the middle of this week. The highest impacts look to occur on
Tuesday. Snow levels will remain quite high for today and much of
tomorrow before falling Tuesday night into Wednesday. The storm
system will exit the region to east on Thursday, allowing for the
return to slightly warmer and dry conditions for the second half
of the week into the weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Update:
At 9 AM, scattered clouds are covering areas west of the
mountains. Scattered light rain showers have been reported this
morning, mainly across Orange County and the Inland Empire, though
light accumulations have been noted in San Diego County.
A 526 DM storm system is churning off the coast of Washington
today. This storm system will dominate our weather through the
middle of the week, leading to widespread moderate to heavy
precipitation, strong winds and cold temperatures. For the rest of
today, scattered showers will impact mainly Orange, San Bernardino
and Riverside Counties, and increase in coverage and intensity
this evening. Showers will begin to spread southeastward tonight
into San Diego County. Snow levels will remain high through today
into tomorrow and will fall Tuesday night into Wednesday, so most
of the initial precipitation will fall as rain.
Breezy onshore winds look to increase across the mountains and
deserts this afternoon, and increase further on Tuesday. In fact,
most areas will be quite windy across Southern California on
Tuesday.
Please see the previous discussion for more details on the AR
through the middle of this week.
Previous Discussion (Issued 245 AM PST Mon Nov 7 2022)...
Highlights:
* Showers increase through Tuesday, becoming widespread and heavier
* Localized flash flooding is possible, especially near burn scars
* Windy Tuesday-Tuesday night; Colder with mountain snowfall
A Pacific storm will impact Southern California through Wednesday.
The center of this cold core low is off the Washington coast this
morning and is projected to move across NorCal Tuesday-Tuesday
night.
Light sprinkles and showers are already developing early this
morning over LA County. This trend will continue as moisture
increases on the south side of this large storm system. So
expecting scattered showers to continue to develop today through
tonight with a focus of rainfall along the coastal slopes of the
San Bernardino County mountains.
Rain coverage and intensity is expected to pick up Tuesday morning
through Tuesday night as this storm taps into an atmospheric
river and south-southwest winds strengthen significantly (H85
winds to 30 kt and H7 winds 50-60 kt), resulting in excellent
orographic lift along the south and southwest facing slopes.
Moderate to heavy showers will likely impact the rest of the area,
including the coast and valleys and high desert. Showers will be
less over the lower desert region. The time window of heaviest
rainfall looks to be Tuesday morning through Tuesday evening.
The highest confidence on excessive rainfall rates having impact
are over the recent burn scars, where a Flash Flood Watch is in
effect late tonight through Wednesday morning. Will allow the
next shift to assess new hi-res model runs to see if a Flood
Watch may be needed for a larger part of the region.
See Hydrology discussion below for details on rain amounts and
potential impacts.
It will become windy area wide on Tuesday. Wind gusts out of the
southwest will likely top out in the 30-40 mph range for the
coast, valleys and lower desert, up to 70 mph in the mountains,
and up to 60 mph across the high desert.
Showers will continue into Wednesday, but will gradually lessen
in coverage and will finally come to an end either morning or
afternoon. Thereafter, weak upper ridging will build in for dry
and moderating temps after a cold period, especially Tuesday-
Wednesday when highs will be running 15-25 degrees below normal.
For snowfall, the warm AR will limit amounts at the mountain
communities. The snow level will remain near 8000 feet likely
through Tuesday afternoon. It isn't until Tuesday night-Wednesday
when snow levels will lower as cold air moves in, down to about
6500 feet Tuesday night and to 5500 feet Wednesday, but moisture
will decrease during this time as well. So snowfall totals of 1-4
inches are only expected between 6000-7000 feet, 5-10 inches
7000-8000 feet, and 1-3 feet above 8000 feet. Given the delay in
colder air, the Winter Storm Watch now starts late Tuesday
morning, at which time strong south-southwest winds pick up.
&&
.HYDROLOGY...
A Pacific storm remains on track to impact Southern California, with
the brunt of the storm occurring Tuesday and Tuesday night.
Scattered showers will occur today through tonight, but do not to
be too impactful as the rain will be mostly light this period.
Timing of the more impactful rainfall/rates looks to begin over San
Bernardino County late Tuesday morning or early afternoon, and
will spread southeastward through the day. Hi-res models show
rainfall rates peaking at between three-quarters, and one-and-one-
quarter inch/hr along the coastal slopes of the San Bernardino
Mountains, and from one-half, to near one inch/hr in the Santa Ana
Mountains on Tuesday. These higher rates, exceed flash flood
guidance for burn scars in these areas, so a Flash Flood Watch has
been issued for the burn scars on Tuesday.
Rainfall will be enhanced on mountain slopes with more of a south to
southwest aspect, as strong, low-level winds enhance lift. Farther
to the south, across Riverside and San Diego Counties, rates are
likely to be less intense. Still, areas with poor drainage, like
some urban environments, are likely to see ponding of water, and
normally dry creek beds and flood channels will be flowing during
periods of heavier rainfall. The high deserts will have more rain
than the lower deserts, with better storm dynamics over northern
areas, and more rain shadowing farther to the south. No mainstem
river flooding is anticipated at this time.
Storm total precipitation forecast: 5-10 inches along the coastal
slopes of the San Bernardino County mountains, rest of the SoCal
mountains 2-5 inches, 1-1.75 inches coast/valleys, 0.50-1 inch
for the high desert, and mostly one-half inch or less for the
lower deserts. Snowfall will be heavy above 7000 feet, with some
accumulations to 5500 feet possible late in the storm, but expect
snow levels to remain quite high during most of this event.
Isolated thunderstorms can't be ruled out on Wednesday afternoon/
evening, due to very cold air aloft and exiting jet dynamics, but
the trend, and the coverage of precipitation by that time will have
decreased considerably.
&&
.AVIATION...
071700Z...Coast/Valleys...Low clouds based from 1500-2200 feet MSL
will continue through 18Z in nearly the entire coastal basin. After
18Z, mostly BKN clouds will prevail with bases 2000-3000 feet MSL
and tops to 6000-8000 feet MSL. Isolated SHRA will continue through
tonight into early Tuesday.
Mountains/Deserts...Areas of terrain obscurations will continue
along the coastal slopes due to clouds/FG/-SHRA/-DZ. Tops of 4500
feet MSL will rise to 6000-8000 feet MSL today. Areas of surface
W/SW winds 20-30 knots with gusts to 45 knots will develop over the
mountains and desert mountain slopes after 20Z and continue through
tonight. That will come with strong up/downdrafts and local LLWS in
lee of mountains.
&&
.MARINE...
A storm will move through the coastal waters Tuesday into Wednesday
morning. A Small Craft Advisory is in effect for this time. Winds
will gradually increase later today and seas will build Tuesday
morning. Winds and seas peak Tuesday afternoon and evening, before
decreasing Wednesday morning. No additional hazardous marine weather
conditions are expected later Wednesday through Friday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from late tonight through Wednesday morning
for San Bernardino County Mountains.
Winter Storm Watch from Tuesday morning through Wednesday
afternoon for Riverside County Mountains-San Bernardino
County Mountains.
Flash Flood Watch from late tonight through Tuesday evening for
Orange County Inland Areas-Santa Ana Mountains and
Foothills.
High Wind Watch from Tuesday morning through Tuesday evening for
Apple and Lucerne Valleys.
PZ...Small Craft Advisory from 2 AM Tuesday to 8 AM PST Wednesday for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo Point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC...Schenk/Gregoria
AVIATION/MARINE...ConnollyThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 7, 2:04 AM PST | Small Craft Advisory | SGX | 11 hr | |
| Nov 7, 12:48 PM PST | Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 38 hr |
| Nov 7, 12:49 PM PST | Gale Warning | SGX | 33 hr | |
| Nov 7, 1:15 PM PST | High Wind Warning | SGX | San Bernardino | 33 hr |
| Nov 7, 1:15 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 45 hr |
Nearby
Winter Storm Warnings in California, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.